Alert archive / Alabama / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 157, NWS Mobile, AL

May 14, 2022Washington County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at May 14, 2022, 8:21 PM CDT for Washington County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2022, 8:21 PM CDT (01:21 UTC)
Expired
May 14, 2022, 9:00 PM CDT
In force
39 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Washington County, AL

The radar

The Mobile radar (KMOB), 70 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 1.4 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2022-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 768 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2022-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
768 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1655 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

494 
WUUS54 KMOB 150121
SVRMOB
ALC129-150200-
/O.NEW.KMOB.SV.W.0157.220515T0121Z-220515T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
821 PM CDT Sat May 14 2022

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Southeastern Washington County in southwestern Alabama...

* Until 900 PM CDT.

* At 821 PM CDT, a severe thunderstorm was located 6 miles east of
  Tibbie, or 8 miles southeast of Chatom, moving south at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Wagarville, Deer Park, Tibbie and McIntosh. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3144 8797 3114 8804 3114 8822 3117 8835
      3149 8822
TIME...MOT...LOC 0121Z 013DEG 12KT 3139 8814 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 7:13 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, May 14, 7:13 PM CDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
713 PM CDT Sat May 14 2022

.AVIATION...
00Z issuance...VFR conditions will generally prevail through the
period. Scattered showers and thunderstorms are expected to
develop this evening, before waning during the overnight hours.
Expect temporary reductions in visibility and ceilings in some of
the heavier activity. By late tonight winds will become light and
variable and some patchy fog may try to develop over interior
portions of the FL Panhandle and South-Central AL. Not expecting
fog to affect our TAF sites at this time. By Sunday afternoon, a
sea breeze is expected to develop once again, allowing for another
round of scattered showers and thunderstorms as it pushes
northward. Winds will turn south to southwesterly after its
passage and increase to 5 to 10 kts. /96

&&

.PREV DISCUSSION... /issued 350 PM CDT Sat May 14 2022/

NEAR TERM UPDATE /Now Through Sunday/...Upper level troughing over
the eastern CONUS prevails during the near term period with upper
level ridging persisting to our west centered over Mexico. A couple
of weak disturbances have been rounding this ridge and the base of
the upper level trough bringing more focused chances for
precipitation to the forecast area which will be detailed below.
At the surface, rather diffuse high pressure exists across the Gulf
of Mexico which continues to promote surface northerlies over the
region helping to maintain upper 50's to lower 60's dewpoints during
the afternoon hours each day. Forecast highs will generally remain
in the upper 80's to lower 90's with morning temperatures in the
middle to upper 60's.

In terms of precipitation chances for the rest of today into
tonight, our first area of interest coincides with the coastal
counties where a seabreeze boundary will shift north allowing for
some isolated to scattered showers and thunderstorms in the vicinity
of the I-10 corridor. I don't expect much of a difference today
relative to the past few days of storms being on the strong side
with gusty winds to 40mph and perhaps some small hail to a half inch
in diameter. Effective shear remains modest in the 10 to 20kt range
with SBCAPE values only in the 1,000 to 1,500j/kg range and DCAPE
values approaching 700j/kg. Any stronger storms would be the result
of cell mergers and localized enhancements of shear owing to outflow
boundary and seabreeze interactions. Convective coverage will likely
linger into tonight across southeastern MS into the coastal counties
of AL/FL owing to our first disturbance moving in from the
northwest. Given the meager shear and unfavorable diurnal timing
storms should remain on the weaker side.

Sunday may be slightly more active with the next disturbance rolling
in during the afternoon hours. Shear increases to closer to 25 to
perhaps as high as 30kts with SBCAPE values reaching the 2,000 to
2,500 j/kg range. In addition to this, DCAPE values will be much
higher in the 1,000 to 1,300j/kg range. Mid level lapse rates are
still meager around 6C/km which should limit overall hail potential.
With that said, seems reasonable that storms would be capable of
strong wind gusts between 50 and 60mph. Some storms may approach
severe limits if there is a favorable interaction with the seabreeze
boundary and/or downbursts resultant from any storm mergers.

A low risk of rip currents remains in place through the duration of
the weekend. Additionally, some patchy fog may be possible where
convection does not prevail tonight east of the I-65 corridor. MM/25

SHORT TERM /Sunday night Through Tuesday night/...An large upper
trough over the southeastern CONUS and eastern Gulf of Mexico
Sunday evening will weaken slightly and it moves east over the FL
peninsula by Monday evening. For now we will only advertise a few
lingering showers and storms over our area Sunday evening, but
models indicate a MCS well to our northwest during the day Sunday
that will be dropping toward the southeast and there could be some
potential for this system to hold together and result in some
shower and storm activity at least over our northwestern counties
through the evening. We will continue to monitor for this
potential. A weak surface cold front moves south into the
southeastern states on Monday and lingers near the coast Monday
night. This will result in at least a slight chance of showers and
storms on Monday as well. With the daytime heating, CAPE values
will be sufficient for a few stronger storms on Monday. The front
may drift just offshore by Tuesday, bringing slightly drier air
into the area and along with the lack of mid level instability as
upper subsidence increases with the upper ridge, rain chances
decrease and we will carry no PoP for Tuesday into Tuesday night
at this time.

Low temperatures will range from low to mid 60s inland to lower
70s at the coast Sunday, Monday and Tuesday nights. Daytime highs
both Monday and Tuesday mainly in the upper 80s to lower 90s, with
a few localized mid 90s thrown in there. /12

EXTENDED TERM /Wednesday Through Saturday/...Upper ridge moves
out of the Plains to over the southeastern CONUS during the
extended term period. At the same time, a surface ridge extending
from the Atlantic westward across the southeast CONUS and Gulf of
Mexico strengthens Wednesday through Friday, but begins to break
down from the west by Saturday as a cold front approaches the
region from the west. While PWATS across the region are expected
to be in the 1.0 to 1.5 inch range, the primary forcing will only
be be afternoon heating and sea breeze or outflow boundary
interactions, so with the subsidence from the upper ridge expect
little to no precipitation through most of the extended period.
Hot daytime temperatures will continue with the subsidence in
place and plenty of sunshine expected. High temperatures generally
ranging from the low to mid 90s Wednesday through Friday, then
slightly cooler upper 80s to lower 90s on Saturday with increased
cloud cover, less subsidence and associated showers and storms
from the approaching front (at this time we expect at least
scattered PoPs on Saturday). Low overnight temperatures are
expected to be in the low to mid 60s inland and upper 60s to lower
70s closer to and along the coast. /12

MARINE...A diurnal wind pattern remains in place through
Tuesday with sea breeze winds increasing near the coast and over
area bays during the day and a land breeze at night. This diurnal
wind pattern will be augmented by any convective complexes that move
across coastal waters through Monday night with temporary offshore
surges with storms. A light to moderate southwesterly flow will
become established by the middle to latter portions of the upcoming
week. Seas remain around 1 foot through Monday, increasing to 1 to 2
feet by Tuesday. MM/25

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Local storm report, May 14, 5:37 PM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
537 PM CDT SAT MAY 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     HAIL             3 SSW LOXLEY            30.58N 87.77W
05/14/2022  M1.25 INCH       BALDWIN            AL   PUBLIC

            QUARTER TO HALF DOLLAR SIZED HAIL. TIME
            ESTIMATED BY RADAR.

&&
Special weather statement, May 14, 5:46 PM CDT, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Mobile AL
546 PM CDT Sat May 14 2022

ALZ053-142330-
Clarke AL-
546 PM CDT Sat May 14 2022

...A strong thunderstorm will impact portions of northeastern Clarke
County through 630 PM CDT...

At 545 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 4 miles west of Fulton, or 5 miles north of Grove
Hill. This storm was nearly stationary.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Grove Hill, Whatley and Fulton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3184 8789 3186 8774 3163 8760 3158 8790
TIME...MOT...LOC 2245Z 341DEG 4KT 3178 8780

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

CGAL
Special weather statement, May 14, 5:47 PM CDT, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Mobile AL
547 PM CDT Sat May 14 2022

ALZ051-142330-
Choctaw AL-
547 PM CDT Sat May 14 2022

...A strong thunderstorm will impact portions of northeastern Choctaw
County through 630 PM CDT...

At 547 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 7 miles northeast of Lisman, or 11 miles north of
Butler, moving south at 5 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Butler, Lisman and Pennington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3214 8802 3215 8803 3214 8804 3212 8804
      3211 8805 3209 8804 3207 8806 3207 8810
      3206 8811 3203 8833 3231 8832 3231 8811
TIME...MOT...LOC 2247Z 340DEG 10KT 3225 8821

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

CGAL
Special weather statement, May 14, 6:49 PM CDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Mobile AL
649 PM CDT Sat May 14 2022

ALZ051-150030-
Choctaw AL-
649 PM CDT Sat May 14 2022

...A strong thunderstorm will impact portions of southwestern Choctaw
County through 730 PM CDT...

At 649 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 6 miles south of Butler, moving south at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Silas, Gilbertown and Toxey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3206 8813 3186 8815 3185 8816 3184 8816
      3182 8818 3181 8818 3177 8816 3171 8816
      3176 8847 3209 8834
TIME...MOT...LOC 2349Z 010DEG 14KT 3201 8826

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Special weather statement, May 14, 6:52 PM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Mobile AL
652 PM CDT Sat May 14 2022

ALZ051>053-150030-
Clarke AL-Choctaw AL-Washington AL-
652 PM CDT Sat May 14 2022

...A strong thunderstorm will impact portions of south central
Choctaw, north central Washington and northwestern Clarke Counties
through 730 PM CDT...

At 652 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over Coffeeville, or 21 miles west of Grove Hill,
moving southeast at 5 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Coffeeville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3170 8825 3186 8815 3178 8788 3154 8809
TIME...MOT...LOC 2352Z 297DEG 6KT 3177 8813

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, May 14, 7:32 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Mobile AL
732 PM CDT Sat May 14 2022

ALZ051>053-150115-
Clarke AL-Choctaw AL-Washington AL-
732 PM CDT Sat May 14 2022

...A strong thunderstorm will impact portions of south central
Choctaw, northeastern Washington and northwestern Clarke Counties
through 815 PM CDT...

At 731 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 4 miles southeast of Coffeeville, or 15 miles
west of Grove Hill, moving southeast at 5 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Saint Stephens and Coffeeville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3178 8828 3187 8807 3164 8779 3146 8816
TIME...MOT...LOC 0031Z 323DEG 6KT 3170 8804

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:32 PM CDTSpecial Weather StatementMOBClarke43 min
May 14, 7:39 PM CDTSevere Thunderstorm WarningMOBClarke, Washington51 min
May 14, 8:08 PM CDTAreal Flood AdvisoryMOBClarke, Washington3 hr
May 14, 8:59 PM CDTSevere Thunderstorm WarningMOBMobile, Washington46 min
May 14, 9:44 PM CDTSpecial Weather StatementMOBMobile31 min
May 14, 10:26 PM CDTSpecial Weather StatementMOBMobile49 min
May 14, 11:43 PM CDTSpecial Marine WarningMOB62 min
May 14, 11:44 PM CDTSpecial Weather StatementMOBMobile46 min
May 15, 12:26 AM CDTSpecial Marine WarningMOB98 min
May 15, 1:19 PM CDTSpecial Marine WarningMOB86 min
May 15, 1:36 PM CDTSpecial Marine WarningMOB84 min
May 15, 3:33 PM CDTSpecial Marine WarningMOB117 min
May 15, 4:01 PM CDTSpecial Weather StatementMOBMobile44 min
May 15, 4:12 PM CDTSevere Thunderstorm WarningMOBBaldwin48 min
May 15, 4:12 PM CDTSevere Thunderstorm WarningMOBButler, Covington, Crenshaw22 min
May 15, 4:35 PM CDTSpecial Weather StatementMOBBaldwin40 min
May 15, 4:40 PM CDTSevere Thunderstorm WarningMOBBaldwin39 min
May 15, 4:48 PM CDTSpecial Weather StatementMOBCrenshaw42 min
May 15, 5:14 PM CDTSpecial Weather StatementMOBCovington46 min
May 15, 5:57 PM CDTSpecial Weather StatementMOBBaldwin48 min
May 15, 6:19 PM CDTSpecial Weather StatementMOBBaldwin41 min
May 15, 6:24 PM CDTSpecial Weather StatementMOBMobile51 min
May 15, 6:27 PM CDTSevere Thunderstorm WarningMOBBaldwin48 min
May 15, 6:31 PM CDTSpecial Marine WarningMOB59 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.